Status
Not open for further replies.

Poco

Active member
Joined
Jan 20, 2007
Messages
49
Reason
PALS
Country
US
State
Or
City
Bend
My husband is tired and feeling ill all the time. He was given provigil to take only when he needs the extra energy for a special event because the affect wears off if you use the drug a lot. He can't take rilutek because of side effects so he is on niacin for cholosterol and lexapro for depression. He is losing his desire to live because he feels so tired and weak all the time. We have a wonderful supprt system of family and friends but that is not enough to keep him going. He is paralyzed in both arms, on a bi-pap, but can walk and eat ok. DX six months ago and it is moving quickly. I thought maybe there was some drug etc. that you are taking to help the sick feeling because that is what is weighing him down the most, not the paralysis. When you are healthy sometimes you wonder what you would do if you had a terminally ill sickness and you think you would travel, take that cruise or whatever but he is too weak to even consider those options. I want whatever time he has to feel as good as he can because he tells me everyday that this is not living. I ask him to describe the feeling and he said it is just extreme exhaustion and knowing tomorrow will not feel any better, not any real pain as such. I love him very much but I don't know how to help him. He would opt for assisted suicide but I won't let him go there. Any input would help on what makes you feel better physically.
Phyl
 

patricia1

Very helpful member
Joined
Sep 18, 2006
Messages
1,149
Reason
PALS
Diagnosis
7/1999
Country
US
State
newjersey
City
lopatcong NJ
Hi Has you husband tried high b vitamin and b12 shots that gives energy alot of protein is good and maybe he needs to change his antidepression Lexapro causes fatigue as well Hope I helped pat
 

hboyajian

Distinguished member
Joined
Oct 31, 2006
Messages
267
Reason
Lost a loved one
Country
US
State
Washington
City
Vashon
This must be such heartache for you and your family to see him go through these difficult emotions. I agree that it could be important to find out if any of his medications are contributing to the problem with increased exhaustion and/or depression. Drugs can have different effects on different people, and doctors don't always do enough fine tuning to get the right dosage for an individual.
Another thought is the amount of time he is on bi-pap. Is he on it only at night or full time? Perhaps the exhaustion is related to lack of enough oxygen or a build-up of carbon dioxide. Also, does the mask fit and work properly so that he is getting maximum benefit from it? I know that changes in breathing ability can increase exhaustion considerably.
I also agree that lack of complete nutrition could be a factor. Perhaps a high protein and calorie food supplement may be of help. It may be hard to get up the motivation to eat properly if you are having a hard time emotionally. I sincerely hope you can find a way to improve quality of life which begins in the heart and mind.
 

Poco

Active member
Joined
Jan 20, 2007
Messages
49
Reason
PALS
Country
US
State
Or
City
Bend
we have a prescription for Bensalem but Dick is nervous to take it because of all the side effects he read about. We go to the ALS clinic in Portland in 2 weeks and I will talk to her about the shots. I give him Boost and just bought Ensure Plus. He eats well. He uses the bi-pap only at night but I notice he snores anyway with it. His oxygen is ok. The doctor here would not give him another breathing test because he gave him one in November and he said it wasn't necessary. When they turn up the bipap volume it makes him very dizzy. We are going to an ear nose specialist next to see if it is inner ear problem. Thanks for all your advice. I am starting to think maybe a naturopath would help but they are not on our insurance. I keep telling him you are in such good shape in comparison to so many others but it is all relative and I just can't let him sit in his chair waiting to die everyday, I need to keep him moving and getting out. Thanks again.
Phyl
 

JenniLee

Active member
Joined
Mar 19, 2007
Messages
38
Reason
PALS
Country
US
State
CT
City
NORWICH
Hi Phyl!

Give your husband a good butt kicking! Just kidding. :)

I went from Zoloft to Cymbalta...I have a bit more energy.

I take about 5000 mg of Vit. C (The Emergen-C kind that you mix with water), it gives you a bit of energy.

I also found some B vitamins in a chewable at 5000 mg each.

The depression might very well be adding to his weakness. Go get him some funny as all heck movies to watch, so he can laugh...always good medicine.

I may be a bit weak myself, but not so much that I won't come over there and kick him myself! He can do it....I believe he can!

As my grandmother always says..."chins up"!

Keep the faith!
Love, Jen
 

Jamiet

Senior member
Joined
Nov 27, 2006
Messages
616
Reason
Learn about ALS
Country
US
State
Louisiana
City
Carencro
I had provigil and it didn't do much for me.

The doctor gave me lortab and it makes all the little aches and pains go away and it makes me "feel" better. I wasn't big on pain medicine becuase it's addicitve nature, but it works and at this point, anything that makes me feel better is welcomed and it's does not have alot of side effects.

I would try it 10/500 will likely make him "feel" much better. The doctor should have no problem prescribing if you request for your husband. Anything to lift his spirits would be good,.

rgds,

jamie
 

paula-jane

Distinguished member
Joined
Feb 8, 2007
Messages
112
Reason
Lost a loved one
Country
CA
State
Ontario
City
Oakville
My mum has ALS.. ironically, her close, dear friend of 38 years took her own life a few years ago. I totally understand what it is like for you watching your husband deteriorate so very quickly.. my mum is at about the same state in about the same amount of time. It is gut-wrenching. I don't think my mum would consider taking her own life in spite of or despite her own pain.. as we have seen the fallout of suicide first hand. I certainly would not blame her for feeling that way.. nor can I confirm that I wouldn't feel the same way in her shoes.
I have only the deepest of compassion and empathy for you and your family. This is tough and sometimes.. it just sucks.. but it is life.. and we are alive.. try to help him find something in this life to keep going for. Easier said than done.. I know.. but there must be something.
paula
 
Status
Not open for further replies.
Top